Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 41, NWS Bismarck, ND

December 20, 202014 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 20, 2020, 3:11 AM MST for 14 counties in North Dakota. It took effect at Dec 20, 2020, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2020, 3:11 AM MST (10:11 UTC)
In effect from
Dec 20, 2020, 11:00 AM MST
Expired
Dec 20, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS73 KBIS 201011
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
411 AM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-201815-
/O.NEW.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
411 AM CST Sun Dec 20 2020 /311 AM MST Sun Dec 20 2020/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
8 PM CST /7 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Areas south and west of the Missouri River, as well as
  Williams and Divide Counties.

* WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
5 follow-up statements
360 
WWUS73 KBIS 201233
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
633 AM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-202045-
/O.CON.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
633 AM CST Sun Dec 20 2020 /533 AM MST Sun Dec 20 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 8 PM CST /7 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Areas south and west of the Missouri River, as well as 
  Williams and Divide Counties.

* WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
794 
WWUS73 KBIS 201538
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
938 AM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-202345-
/O.CON.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
938 AM CST Sun Dec 20 2020 /838 AM MST Sun Dec 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
877 
WWUS73 KBIS 202135
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
335 PM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-210200-
/O.CON.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
335 PM CST Sun Dec 20 2020 /235 PM MST Sun Dec 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
151 
WWUS73 KBIS 202236
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
436 PM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-210200-
/O.CON.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
436 PM CST Sun Dec 20 2020 /336 PM MST Sun Dec 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

* WHAT...West to northwest winds around 30 mph with gusts around 
  55 mph. The gustiest winds are expected in the vicinity of light
  rain showers.

* WHERE...Much of western and parts of south central North Dakota,
  including Crosby, Williston, Dickinson, Bowman, Hettinger, 
  Beulah, New Salem, and Ft. Yates.

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
157 
WWUS73 KBIS 210152
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
752 PM CST Sun Dec 20 2020

NDZ001-009-017>020-031>034-040>045-210300-
/O.EXP.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, 
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
752 PM CST Sun Dec 20 2020 /652 PM MST Sun Dec 20 2020/

...WIND ADVISORY WILL EXPIRE AT 8 PM CST /7 PM MST/ THIS
EVENING...

Winds have diminished below advisory criteria. Therefore, the 
wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:55 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 19, 11:55 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1255 AM CST Sun Dec 20 2020

.UPDATE...
Issued at 1255 AM CST Sun Dec 20 2020

For this update, the latest observational and model trends were
blended into the forecast through Sunday night. This resulted in
an increase in forecast snow accumulations for the Turtle
Mountains region, which could now see 1 to 3 inches of snow Sunday
morning through Sunday night. The reason for this increase was
orographic lift in tangent with wrap-around snow that is now
forecast to last through Sunday night as the cold front sneaks
across the Canadian border.

The more pressing concern though is winds Sunday afternoon across
western and into south central North Dakota. Model consensus is
solidly in the 40-50 kt range for gusts being mixed down to the
surface, with a few higher outliers. It appears a Wind Advisory
will be needed, with a final decision to come with the next full
forecast package update in a few hours.

UPDATE Issued at 1017 PM CST Sat Dec 19 2020

For late evening update main change needed was to adjust cloud
cover a bit to address some low clouds moving through north
central North Dakota.

UPDATE Issued at 629 PM CST Sat Dec 19 2020

Trough continues to move through the area, with winds becoming
gusty in its wake. Main change for early evening update was to
address the timing of this feature.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 213 PM CST Sat Dec 19 2020

Currently, surface low pressure is located over southwest Manitoba
with a surface trough/wind shift pushing through western ND. Winds
have been behaving in the west this afternoon with highest gusts
mainly in the 35 to 40 mph and an occasional gust of 40 to 45 mph.
We could still see some near advisory gusts through the remainder
of the afternoon, but the timing will not be long enough for
considering an advisory at this time. Winds will drop off a little
around 00Z but will remain breezy through the night. Band of mid
and high level clouds currently over western into central ND will
track across the forecast area this evening, with clear to partly
cloudy skies thereafter. Lows should bottom out in the teens east
to lower 20s west.

On Sunday, another clipper system will drop southeast through
Saskatchewan and into southwest MB/northeast ND by 00 UTC Mon.
With the farther south track, this wave will produce a swath of
light precipitation from north central through east central ND.
We could see around an inch of accumulation around the Turtle
Mountains and points east into northeast ND. There may be some
locally higher amounts up to 2 inches right around the Turtle
Mountains. Snow amounts will diminish quickly for areas west and
south of the Turtle Mountains. Areas from Bowbells and Mohall,
south and eat to Rugby and Harvey could maybe see a half inch,
with mainly trace amounts from Williston to Bismarck and
Jamestown. although the forcing is not overly impressive, there is
a brief period (Maybe a couple hours) Sunday afternoon when the
strongest forcing lines up well with the dendritic growth zone.
The problem is that we will be warm enough that snow ratios are
mainly 10 to 1 or less. Thus current snow amounts around an inch
to 1.5 inches around the Turtle Mountains look reasonable.

Back to the west, most of western and south central will see
little more than a passing flurry or snow shower on Sunday.
However, there will once again be a period of strong winds Sunday
afternoon. This time it looks like the strongest winds aloft will
be south and west of Lake Sakakawea and the Missouri River. 40-50
knot winds along with another pressure fall/rise couplet will
provide the potential for Advisory criteria winds once again.
There is not as much cold advection Sunday but lapse rates may be
a little steeper than today and line up better with strongest
winds aloft. Will hold of on any issuance at this time and let
later shifts re-evaluate.

.LONG TERM...(Sunday night through Saturday)
Issued at 213 PM CST Sat Dec 19 2020

Exiting System Sunday night may produce some blowing snow. Another
clipper will bring a bout of snow and wind Tuesday night into
Wednesday morning.

As the aforementioned surface low in the Short term drops into
northern Minnesota Sunday night a brief but strong northwest flow
will remain over eastern North Dakota. There may be some patchy
blowing snow lingering through the night around the Turtle
Mountains.

The next potential weather impact will be Tuesday night into
Wednesday morning. Models continue to depict a strong S/WV trough
moving into the Pacific Northwest Monday night, then quickly
racing east across the Rockies and into the Great Plains
Tuesday/Tuesday night. Ensemble runs of the GFS/EC continue to
indicate a more north solution, bringing a higher chance of
measurable QPF across far northern ND and northern MN and far
southern Canada. The deterministic EC hold is in agreement with
the ensemble. The deterministic GFS and CMC both show a little
more qpf dragging a little farther south. There is some split
energy within this developing trough with the strongest energy
remaining over Canada, and dropping into the central/southern
Rockies. I wouldn't be surprised to eventually see some better
precipitation chances over southwest and south central ND as we
head into this event. The question is, will it result in any
significant impacts.

What remains uncertain and is now looking like more of an impact
for our area, is the wrap-around snow that will likely follow in
the wake of the wave Tuesday night, specifically placement and
amounts. Strong winds will also likely accompany any wrap-around
snow Tuesday night, creating the potential for travel hazards into
Wednesday morning. We continue to highlight this in social media
and the HWO due to expected pre-Christmas travel.

Strong CAA on Wednesday will see highs near zero northeast to the
mid 20s southwest. Coupled with breezy northerly winds, sub-zero
wind chills are forecast for much of the day Wed. Strong upper
level ridge builds across the western CONUS Wed-Thu, and will push
the Arctic air off to our east and bring milder air into the
region for Christmas Eve and Christmas Day, with mainly dry
conditions forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1126 PM CST Sat Dec 19 2020

A clipper system will move through the area on Sunday, resulting
in increasing northwest winds, particularly over western North
Dakota. In addition, some rain or snow will move through the area,
with the best chances over the northern portions of North Dakota.
At this time, it appears the greatest visibility and ceiling
restrictions will be possible at KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Hollan/JJS
Hazardous weather outlook, Dec 19, 11:56 PM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1256 AM CST Sun Dec 20 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1256 AM CST Sun Dec 20 2020 /1156 PM MST Sat Dec 19 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty westerly winds will be possible across much of western
North Dakota during the day Sunday. Wind gusts to 45 mph will be
possible, particularly over southwest North Dakota.

A strong area of low pressure will move across the Northern Plains
Tuesday and Wednesday. Travel impacts are possible across western
and central North Dakota Tuesday night through Wednesday morning,
due to the combination of gusty northerly winds and possible
accumulating snowfall. Those planning travel across west and
central North Dakota Tuesday night and Wednesday morning should
keep up to date on the latest weather forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.